Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 218, NWS Pueblo, CO

August 15, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2020, 3:26 PM MDT for Las Animas County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 3:26 PM MDT (21:26 UTC)
Expired
Aug 15, 2020, 3:45 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS55 KPUB 152126
SVRPUB
COC071-152200-
/O.NEW.KPUB.SV.W.0218.200815T2126Z-200815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
326 PM MDT Sat Aug 15 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 400 PM MDT.

* At 325 PM MDT, a severe thunderstorm was located 10 miles north of
  Branson, or 27 miles north of Des Moines, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Branson and mainly rural areas of eastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10400 3727 10383 3707 10357 3700 10370
      3700 10390
TIME...MOT...LOC 2125Z 323DEG 14KT 3716 10386 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
544 
WWUS55 KPUB 152136
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
336 PM MDT Sat Aug 15 2020

COC071-152200-
/O.CON.KPUB.SV.W.0218.000000T0000Z-200815T2200Z/
Las Animas CO-
336 PM MDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 335 PM MDT, a severe thunderstorm was located 10 miles north of
Branson, or 27 miles north of Des Moines, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
mainly rural areas in eastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10400 3725 10380 3708 10358 3700 10383
      3700 10390
TIME...MOT...LOC 2135Z 329DEG 6KT 3716 10387 

HAIL...1.00IN
WIND...60MPH
 
$$

29
373 
WWUS55 KPUB 152145
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
345 PM MDT Sat Aug 15 2020

COC071-152155-
/O.CAN.KPUB.SV.W.0218.000000T0000Z-200815T2200Z/
Las Animas CO-
345 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3716 10400 3725 10380 3708 10358 3700 10383
      3700 10390
TIME...MOT...LOC 2142Z 323DEG 14KT 3713 10384 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 15, 3:02 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Aug 15 2020

Thunderstorms continue to percolate across the southern Sangre De
Cristo range and Raton Mesa region this afternoon where a couple
of strong to near severe storms have developed. Given light flow
aloft within the ridge, deep layer shears are likely weaker for
southern portions of our area. Still awaiting erosion of the cap
across the plains though HRRR suggests convective development will
occur along the Palmer and Raton Mesa late this afternoon into
the evening. Stout MLCAPE of 1500 J/kg along the I-25 corridor
increases to 2500+ J/kg near the eastern border this afternoon
which would be supportive of a severe thunderstorm or two with
large hail up to the size of golf balls and damaging winds. Deep
layer shears should be a little stronger for northern and eastern
portions of the plains with values around 25-35 kts. This area is
also where thunderstorm develop may be more conditional. So still
lots of uncertainty on how this will play out. Lots of potential
but high res models continue to show storm coverage will be more
isolated with lack of strong forcing. If storms can maintain, they
may form a cluster or two as they move into KS this evening and
encounter a strengthening low level jet. For now have maintained
isolated to scattered pops across the southern mountains and
southeast plains.

For Sunday, another round thunderstorms will develop across the
southeast mountains and plains.  Dew points look a little lower,
though cap may be more easily broken given more surface based
heating. One or two strong to severe storms will be possible and
will have to watch the burn scars in the southeast mountains for
another round of potential flash flooding.

As for smokey hazy skies...experimental HRRR keeps the haze and
smoke around for another day and have included this in the grids.
-KT

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM MDT Sat Aug 15 2020

There are only minor changes from the previous forecasts as the
upper-level ridge of high pressure is expected to stay centered over
the Great Basin region through the upcoming week.

Sunday night...Isolated to scattered showers and thunderstorms are
expected to be ongoing over the region into the overnight hours,
with some guidance indicating that precipitation could linger into
early Monday morning near the Kansas border. A strong to marginally
severe thunderstorm remains possible over the far eastern plains
into the evening hours, but that risk diminishes after sunset.

Monday through Saturday...The ridge of high pressure over the Great
Basin remains relatively in the same location through the period,
keeping us in north to northwest flow aloft. However, the ridge is
expected to edge slightly southward midweek. Guidance then has the
ridge potentially flattening somewhat late week, but there is some
uncertainty in how much the ridge flattens if at all, which is the
main change in the latest guidance for the long-term forecast. This
flattening will depend on whether a trough moving through southern
Canada ends up being far enough south to affect the ridge over the
western U.S. For sensible weather, daily chances for isolated to
scattered PM showers and thunderstorms are anticipated through the
forecast period. The higher terrain has the better chance to see
precipitation each day with mainly isolated storms over the lower
elevations. However, Monday does look to be mainly dry across the
plains. If the Canadian trough does take a little more of a
southerly track, the plains will likely have a better chance of
precipitation Thursday afternoon and evening than the rest of the
forecast period. High temperatures are expected to remain relatively
similar through the week with the plains seeing highs in the upper
80s to mid 90s and mid 80s to around 90 in the high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 249 PM MDT Sat Aug 15 2020

Isolated thunderstorms will be possible at the TAF sites though very
spotty coverage will keep mention of VCTS out of KPUB and KALS. KCOS
stands the best chance for VCTS. If storms do develop, large hail
and erratic gusty winds will be possible. Thunderstorms will
diminish or move east of the TAF sites by 02z with light winds
and hazy skies overnight. Some patchy MVFR clouds may develop over
KCOS and KPUB but northerly winds off the Palmer Divide may keep
a firm ceiling from developing. Another round of thunderstorms
will develop over the mountains and drift off into the adjacent
plains on Sunday. Winds will generally be diurnally driven with
speeds under 15 kts except near afternoon thunderstorms. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Aug 15, 11:02 AM MDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Sat Aug 15 2020

COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible over the
I-25 corridor and eastern plains this afternoon and evening. The
main storm risks will be hail up to the size of golf balls, and
wind gusts up to 70 mph. An isolated tornado or landspout will
also be possible. Thunderstorms will also be capable of producing
locally heavy rainfall, which could cause flash flooding on burn
scars should they be directly impacted. The Spring, Junkins, and
Hayden Pass burn scars will be most at risk today.

Isolated thunderstorms will be possible across the southwest
mountains and San Luis Valley this afternoon and evening. These
may produce gusty winds up to 45 mph, lightning, and spotty light
rainfall amounts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon and evening thunderstorms are expected across
the mountains and eastern plains Sunday. One or two of the storms
may become strong to severe, with the primary risks from these
storms being lightning, wind gusts up to 50 mph and hail up to one
inch in diameter.

For Monday through Friday, isolated to scattered afternoon and
evening thunderstorms will be mainly confined to the higher
terrain. The primary risks with any storms will be lightning and
gusty outflow winds, but a few of the stronger storms may also
produce small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast mountains
and plains.

31/29

In the hours before

Special weather statement, Aug 15, 12:26 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pueblo CO
1226 PM MDT Sat Aug 15 2020

COZ074-088-151900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1226 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gulnare, or 16 miles northwest of Trinidad, moving southeast at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cokedale, Gulnare and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3726 10490 3740 10476 3729 10449 3707 10470
TIME...MOT...LOC 1825Z 308DEG 6KT 3729 10477

Heavener
Special weather statement, Aug 15, 12:58 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1258 PM MDT Sat Aug 15 2020

COZ074-088-151945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1258 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stonewall, or 24 miles west of Trinidad, moving
south at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Las
Animas County.

LAT...LON 3707 10500 3711 10488 3700 10473 3699 10497
TIME...MOT...LOC 1858Z 344DEG 7KT 3706 10494

Heavener
Special weather statement, Aug 15, 2:46 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Sat Aug 15 2020

COZ074-088-152115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 20 miles southeast of the Spring Burn Scar, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Segundo, Stonewall and Weston.

LAT...LON 3721 10506 3730 10491 3710 10458 3699 10473
      3699 10491
TIME...MOT...LOC 2045Z 319DEG 21KT 3719 10494

29
Special weather statement, Aug 15, 2:54 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
254 PM MDT Sat Aug 15 2020

COZ094-152130-
Eastern Las Animas County CO-
254 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Branson, or 29 miles north of Des Moines, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 10388 3723 10400 3742 10372 3719 10354
TIME...MOT...LOC 2053Z 237DEG 14KT 3719 10386

29
Special weather statement, Aug 15, 3:11 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Sat Aug 15 2020

COZ074-087-088-152145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
311 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, just west Interstate 25, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Aguilar and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3751 10488 3759 10471 3739 10436 3722 10471
TIME...MOT...LOC 2110Z 323DEG 17KT 3747 10471

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:26 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 15, 2:44 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano102 min
Aug 15, 2:46 PM MDTSpecial Weather StatementPUB29 min
Aug 15, 2:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
Aug 15, 3:11 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 15, 3:34 PM MDTSpecial Weather StatementPUBEl Paso41 min
Aug 15, 3:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
Aug 15, 3:43 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Aug 15, 3:48 PM MDTSpecial Weather StatementPUBHuerfano27 min
Aug 15, 4:00 PM MDTSpecial Weather StatementPUBLas Animas30 min
Aug 15, 4:12 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 15, 4:22 PM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 15, 4:25 PM MDTSpecial Weather StatementPUBLas Animas35 min
Aug 15, 4:29 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 15, 4:31 PM MDTSpecial Weather StatementPUBTeller29 min
Aug 15, 4:38 PM MDTSpecial Weather StatementPUB37 min
Aug 15, 4:39 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Aug 15, 4:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Aug 15, 5:11 PM MDTSevere Thunderstorm WarningPUBEl Paso14 min
Aug 15, 5:25 PM MDTSpecial Weather StatementPUBFremont50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.